Unsteady: Medicine Induced Akathisia

I’ve been on Latuda for nearly a month now. Starting at 20mg, I’ve worked my way up to 80mg once daily.

It’s a difficult medicine to take in my opinion. I can’t take it with dinner because it makes me too tired too early, so I have to take it later with a snack.

In order for it to work properly, you have to ingest 350 calories with it. I don’t really snack after dinner, so this has been difficult for me. It also makes me very nauseous, so that only adds to my displeasure of eating.

After upping my dosage to 80mg, I started to experience some symptoms that made me feel very unsteady. After eating my hearty snack, it would only take minutes before I felt like my nerves became electric.

All I wanted to do was wrap up in a blanket and watch New Girl or The Office before retiring to bed, but feeling as though I was covered in live wires made that impossible. I would have to shift my body back and forth because the restlessness was too uncomfortable.

I felt like my insides were knocked loose and were being pitifully fenced in by my skin.

This made sleep impossible, so I would have to take one or two Trazodone to just knock me out. I needed that relief, because this also played heavily on my anxiety and induced two panic attacks where my husband had to heavily blanket me with his body to keep me from hyperventilating.

Finally, I told my psyche practitioner about it, and she said that I needed to lower my dosage immediately because I was experiencing a side effect called¬†akathisia. It’s not really a serious side effect most of the time, it’s just terribly uncomfortable.

Fortunately it’s subsided since I’ve lowered my dosage of Latuda. I just added Lithium to the mix, so stay tuned to see how that works.

Until next time friends,

img_1191-4

click map

Facebook. Twitter instagram Pinterest
Advertisements

Reaction: Developing Stevens Johnson Syndrome with Lamictal

After receiving a diagnosis of Bipolar 2 disorder in February, I’ve had to completely switch up my medications. I’ve been on varying anti-depressants for a few years as my main course of treatment for my former diagnosis of Major Depressive Disorder and General Anxiety Disorder. These medications do not typically work for people with Bipolar Disorder. A general course of treatment includes mood stabilizers, and the first one I was assigned was Lamictal.

With Lamictal, you have to start at a small dosage and gradually work your way up because there is a very rare chance you can develop a seriously condition known as Stevens Johnson Syndrome which is basically an allergic reaction to the medication.

I didn’t have any issues with this – at first.

I came down with a late spring cold, that I was certain turned into an ear infection because I began experiencing terrible vertigo. I went in to get an antibiotic, but no infection was found. I was given Prednisone for an inner ear inflammation, and sent home none the wiser. PSA: DO NOT TAKE STEROIDS IF YOU’RE BIPOLAR.

I had a  h o r r i f y i n g series of mental breakdowns and panic attacks because of the Prednisone. OH and in addition to my terrible experience with Prednisone, I also weaned off my long time NSRI, Effexor. This caused me to go through a period of withdrawals that someone compared to what a person addicted to a hard recreational drug would experience.

On top of all of that. I unknowingly increased my dosage of Lamictal by 150mg a day. I thought I had 100mg pills in my latest prescription bottle, but alas, they were 150mg. So instead of taking 300mg a day like I was supposed to, I was giving myself 450mg. I didn’t realize it until my husband got my meds one day and brought it to my attention. This heightened my withdrawal symptoms, and caused my vertigo, flu-like, malaise cocktail of symptoms.

I immediately dropped back down to 300mg after this discovery, BUT one day, without thinking, I served myself 450mg by accident.

This caused the worst allergic reaction I’ve ever had. I watched as my thighs and right arm became dotted with purple spots called a petechial rash. Every part of my body itched like I was covered with fire ants. My face, lips, and tongue constantly tingled. I was so dizzy that I could barely walk straight. My right eye became watery, swollen, and very red. My left eye wasn’t much better. My throat was scratchy and sore. I had blisters on the back of my right hand.

I felt awful.

I spent about 3 days like this before I remembered that Lamictal can cause symptoms like this. I contacted my practitioner who diagnosed me with Stevens Johnson Syndrome and advised me to stop taking Lamictal immediately and to load up on Benadryl. She said that normally she would prescribe a steroid for a reaction like this, but since I had such a scary reaction to one, I would just have to rely on antihistamines. If those didn’t work, then I would have to batten down the hatches and take another steroid.

Thankfully, Benadryl helped tremendously. I had to increase my dosage of Latuda since coming off of Lamictal which has since caused ANOTHER reaction that I will talk about tomorrow.

Looking back at what I’ve been through not only since the first of the year, but just over the last month and a half moves me to complete gratefulness because I couldn’t have pulled through this as well as I have without help from God. I’m still in a daily struggle to just move forward, but He gives what I need as I need it.

Have you had bad reactions to any medications you’ve been on?